Effects of chemotherapy on men

Cancer and cancer treatments can affect your sexual function directly or indirectly. Direct effects can be caused by treatments that affect the sex organs or sex hormones.

It is important to remember that not everyone will have the side effects we mention in this section. Your cancer doctor or nurse can answer any questions you may have about your treatment, and how it might affect you.

Effects of chemotherapy on your sex life

Chemotherapy does not usually affect erectile function. But it can cause temporary side effects such as tiredness, which may make you less interested in sex. Chemotherapy can reduce the number of blood cells in your blood. This can increase the risk of infection and of bleeding and bruising. Your doctor or nurse will tell you if you need to take more care than usual during sex.

Rarely, certain chemotherapy drugs may affect nerves that are needed for the penis to become erect. This may cause erectile dysfunction. The drug most likely to do this is vincristine. Other drugs that may have this effect are cisplatin and doxorubicin. If erectile function is affected, it is usually temporary and gets better a few weeks after chemotherapy ends.

Sometimes chemotherapy can cause testosterone levels to fall. This is more common in men who are being treated with high dose chemotherapy. Testosterone levels usually go back to pre-treatment levels a few weeks after chemotherapy ends.

We have more information on chemotherapy.

Back to Effects of treatment on a man's sexuality

The male body and sex

If changes to your body are affecting your sex life, it may help to remember the sexual areas of a man’s body.

Effects of surgery on men

Surgery involving your sex organs can affect your sex life or fertility. But you may also notice changes after surgery to any part of the body.